Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Wakefield, VA

May 9, 2002Hanover County, King William County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 9, 2002, 6:51 PM EDT for Hanover County, King William County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2002, 6:51 PM EDT (22:51 UTC)
Expired
May 9, 2002, 7:20 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Hanover County, VA, King William County, VA

The radar

The Norfolk radar (KAKQ), 87 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 092251
SVRAKQ
VAC085-101-092320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 PM EDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANOVER COUNTY IN CENTRAL VIRGINIA
  KING WILLIAM COUNTY IN EAST CENTRAL VIRGINIA

* UNTIL 720 PM EDT

* AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF HANOVER...MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  ETNA MILLS AND MANGOHICK AROUND 655 PM
  ENFIELD AND EPWORTH AROUND 700 PM
  CENTRAL GARAGE AND TURPIN AROUND 705 PM
  RUMFORD AND AYLETT AROUND 710 PM
  KING WILLIAM AND PALLS AROUND 715 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.



$$

NS
&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:10 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 9, 4:10 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
410 PM EDT THU MAY 9 2002

SVR TSTM WATCH IN PLACE OVER THE ERN VA PIEDMONT...SO WILL MAKE THIS
QUICK. WARM FRONT CONTINUES TO SURGE NORTHWARD THROUGH SRN VA. TEMPS
HAVE RECOVERED QUICKLY S INTO THE WARM SECTOR (UPPER 80S/NEAR 90F)...
SO INSTBY WILL NOT BE HARD TO COME BY FROM RICHMOND SOUTH (SURFACE
BASED CAPES EXCEEDING 3000 J/KG). TO THE NORTH HOWEVER...THE LATER
DISSPIATION OF LOWER CLOUDS WILL LIKELY KEEP TEMPS FROM HITTING 80F.

WILL CONTINUE TO MONITOR DEVELOPING LINE OF CONVECTION TO OUR WEST...
LIKELY TO INTENSIFY (WITH BOWING SEGMENTS) AS THE OUTFLOWS MOVE
INTO A MORE UNSTABLE ENVIRONMENT ACROSS CENTRAL/SOUTHERN VA. WILL
ALSO MONITOR TRENDS ALONG THE COAST...CLOSER TO THE RECEDING WARM
FRONT...WHERE A MORE ERLY COMPONENT AT LOW LEVELS (INCREASED 0-3 KM
SHEAR/HELICITY...0-6 KM BULK SHEAR NEAR 40KTS) MAY ALLOW FOR THE
POTENTIAL OF SUPERCELLS AHEAD OF LINEAR CONVECTION.

OTHERWISE...CONTINUED WITH LIKELY WORDING IN ALL AREAS THIS
EVENING...THEN LINGERED RAIN CHANCES OVERNIGHT ACROSS THE E/SE
COUNTIES. WILL HAVE TO MONITOR THE HEAVY RAIN THREAT LATE OVER SE VA
AND NE N CAROLINA AS THE FRONT BEGINS TO FLATTEN/STALL OUT...WITH
ADDITIONAL CONVECTION (MAINLY ELEVATED OVERNIGHT) FIRES ALONG THE
FRONT OR CONVERGENCE ZONE.

MINIMAL CHANGES MADE TO THE FORECAST FOR FRI AND BEYOND. SATURDAY IS
STILL A BIG FCST CHALLENGE IN TERMS OF RAIN CHANCES. THE ETA
CONTINUES TO SHOW A MORE DEFINITIVE SECONDARY WARM FRONT ACROSS THE
CAROLINAS...WITH RAIN AMOUNTS SPREAD WELL TO THE NORTH (INTO NRN
VA). THE AVN MEANWHILE CONTINUES TO SHOW VERY LITTLE WARM FRONTAL
DYNAMICS ACROSS THE MID ATLANTIC...AS THE MAIN WARM FRONT/ASSOCIATED
RAINFALL REMAINS WELL NORTH. FOR NOW...WILL CONTINUE WITH THE CHANCE
POPS.

ALSO CONTINUED WITH THE CHANCE OF SHOWERS/TSTMS SUN-MON AHEAD OF THE
NEXT SURFACE LOW/COLD FRONT AS THE REGION ONCE AGAIN SNEAKS INTO THE
WARM SECTOR. WOULD EXPECT A DRY REGIME DURING A GOOD CHUNK OF THIS
PERIOD HOWEVER (BEHIND THE WARM FRONT/AHEAD OF THE COLD FRONT)...
GIVEN THE LACK OF A TRIGGER EXPECTED WITHIN THE WARM SECTOR.

FCSTID =13
SBY   61  77  47  69 /  70  10  10  20
OXB   59  73  47  63 /  70  10  10  20
ECG   66  78  57  71 /  70  30  20  30
ORF   66  75  57  71 /  70  30  20  30
PHF   62  77  52  71 /  70  20  10  30
AKQ   63  80  54  71 /  70  20  10  30
RIC   62  80  51  72 /  70  10  10  30
FVX   61  80  51  71 /  70  10  10  30

.AKQ...
MD...NONE.
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THURSDAY FOR ZONES
VAZ048>049...VAZ060>062...VAZ065>069.

HURLEY

In the hours before

Special weather statement, May 9, 2:27 PM EDT, 4 hours 24 minutes before
VAZ049-060>062-065>069-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN
THE WATCH.

  AMELIA              CUMBERLAND            GOOCHLAND
  LOUISA              LUNENBURG             MECKLENBURG
  NOTTOWAY            POWHATAN              PRINCE EDWARD

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SAMMLER
Special weather statement, May 9, 2:27 PM EDT, 4 hours 24 minutes before
VAZ0048-49-060>062-065>069-092300-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE FLUVANNA COUNTY
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN
THE WATCH.

  AMELIA              CUMBERLAND            GOOCHLAND
  LOUISA              LUNENBURG             MECKLENBURG
  NOTTOWAY            POWHATAN              PRINCE EDWARD
  FLUVANNA

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SAMMLER/HURLEY
Special weather statement, May 9, 3:23 PM EDT, 3 hours 28 minutes before
VAZ0048-49-060>062-065>069-092300-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE FLUVANNA COUNTY
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN
THE WATCH.

  AMELIA              CUMBERLAND            GOOCHLAND
  LOUISA              LUNENBURG             MECKLENBURG
  NOTTOWAY            POWHATAN              PRINCE EDWARD
  FLUVANNA

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SAMMLER/HURLEY
Special weather statement, May 9, 3:44 PM EDT, 3 hours 7 minutes before
VAZ048-049-060>062-065>069-092300-

SPECIAL WEATHER STATEMENT...CORRECTED UGC
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN
THE WATCH.

  AMELIA              CUMBERLAND            GOOCHLAND
  LOUISA              LUNENBURG             MECKLENBURG
  NOTTOWAY            POWHATAN              PRINCE EDWARD
  FLUVANNA

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SAMMLER/HURLEY
Special weather statement, May 9, 6:14 PM EDT, 37 minutes before
NCZ012-VAZ060>100-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
614 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 11 PM EDT FOR PORTIONS OF CENTRAL AND
EASTERN VIRGINIA...AND PARTS OF NORTHERN NORTH CAROLINA. THE
FOLLOWING COUNTIES AND INDEPENDENT CITIES ARE INCLUDED IN THE WATCH.

IN NORTH CAROLINA

NORTHAMPTON

IN VIRGINIA...THE COUNTIES OF

ACCOMACK            AMELIA              BRUNSWICK
CAROLINE            CHARLES CITY        CHESTERFIELD
CUMBERLAND          DINWIDDIE           ESSEX
GLOUCESTER          GOOCHLAND           GREENSVILLE
HANOVER             HENRICO             ISLE OF WIGHT
JAMES CITY          KING AND QUEEN      KING WILLIAM
LANCASTER           LUNENBURG           MATHEWS
MECKLENBURG         MIDDLESEX           NEW KENT
NORTHAMPTON         NORTHUMBERLAND      NOTTOWAY
POWHATAN            PRINCE EDWARD       PRINCE GEORGE
RICHMOND            SOUTHAMPTON         SURRY
SUSSEX              WESTMORELAND        YORK

VIRGINIA INDEPENDENT CITIES INCLUDED ARE

CHESAPEAKE          COLONIAL HEIGHTS    EMPORIA
FRANKLIN            HAMPTON             HOPEWELL
NEWPORT NEWS        NORFOLK             PETERSBURG
POQUOSON            PORTSMOUTH          RICHMOND
SUFFOLK             VIRGINIA BEACH      WILLIAMSBURG

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. REPORT SEVERE
WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:22 PM EDTSevere Thunderstorm WarningAKQFluvanna28 min
May 9, 5:39 PM EDTSevere Thunderstorm WarningAKQLouisa31 min
May 9, 5:52 PM EDTSevere Thunderstorm WarningAKQGoochland13 min
May 9, 6:19 PM EDTSevere Thunderstorm WarningAKQCaroline, Hanover31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.